South Dakota, 2016Damaging Winds in South Dakota, June 9, 2016
June 9, 2016 · NWS UNR · 3 events in 2 counties and zones
Decaying thunderstorms over the Rapid City area and adjacent plains produced a heat burst. Wind gusts to 75 mph and warming temperatures were recorded for a brief period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Decaying thunderstorms over the Rapid City area and adjacent plains produced a heat burst. Wind gusts to 75 mph and warming temperatures were recorded for a brief period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 10:38 PM MST, 32 minutes earlier.
Area forecast discussion, Jun 9, 10:38 PM MST, 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1138 PM MDT THU JUN 9 2016
.UPDATE...
Issued at 1132 PM MDT Thu Jun 9 2016
Convection gradually weakening as the evening progresses, and will
end from west to east overnight. Fcst updated to remove/lower pops
in the west...and raise in the east based on latest radar trends.
&&
.SHORT TERM...(This Evening Through Friday Night)
Issued at 214 PM MDT Thu Jun 9 2016
Upper ridge is centered over the CONUS, with a closed low over
the Pacific Northwest. Subtle wave associated with a Canadian low
is approaching the northern plains. Surface trough stretches over
the western CWA, with generally light southerly winds across the
area. Temps are in the 80s and 90s. A few cumulus have developed
over portions of the area, mainly around the Black Hills, and
radar is just now picking up on some showers/storms associated
with the cumulus.
Around 1000 J/kg MLCAPE may allow for a few isolated thunderstorms
to develop this afternoon, mainly over the Black Hills. Chances
increase this evening as weak wave/cold front being to push through
the CWA. Models are showing a line of storms developing along the
front, pushing eastward through the evening, and diminishing after
midnight. Area of greatest potential of severe weather looks like
northwestern SD, where instability stays sufficient and shear
increases in the evening. Expect strong winds to be the main threat,
but large hail is possible too. Lows tonight will range from the mid
50s across northeastern WY to the upper 60s across south central SD.
Flattened ridge sharpens on Friday behind this wave, and thermal
ridge rebuilds. A few isolated storms may develop over the Hills,
but widespread precipitation is not expected. Main concern Friday
will be very warm temperatures in the 90s (80s in the Black Hills).
With dew points across central SD around 60, heat indices will reach
95 to 100 degrees, highest over south central SD. Plan on issuing a
Heat Advisory for Tripp county Friday, which will be expanded and
extended for hotter conditions Saturday. Mild lows Friday night will
be in the 60s, with even some lower 70s across south central SD.
.LONG TERM...(Saturday Through Thursday)
Issued at 214 PM MDT Thu Jun 9 2016
For Saturday, upper low and trough will move over
southwest Canada / OR / WA. Southwest flow aloft over the CWA as
upper ridge shifts into the Midwest. Lee trough in place across
central MT into central WY. Surface low develops along trough over
southeast MT Saturday afternoon and pushes into central SD by 12z
Sunday in response to shortwave energy moving into the northern
plains. Low will spin dry line feature from WY northeast into
southwest SD during the day. Strong instability will develop ahead
of dry line across northwest SD with increasing 0-6km bulk shear. If
cap is broken, and this is not a sure thing, explosive thunderstorms
may develop ahead of dry line with subsequent severe weather
threats. High based thunderstorms may develop behind dry line with a
wind threat. Temperatures will be hot with heat indices above 100F
over parts of central SD, so will hoist Heat Advisories for those
locations. A cold front will bring a period of gusty northwest winds
Saturday night as a cold front moves through the CWA behind low.
Sunday into Tuesday, cooler weather is expected as aforementioned
upper low shifts into the northern plains and weakens. A series of
disturbances ahead of it will produce daily chances for
thunderstorms.
For Wednesday and beyond, it looks like a monster upper ridge will
reestablish itself over central North America with increasing
temperatures and drier pattern. Most extended long term guidance
suggest this scenario.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1132 PM MDT Thu Jun 9 2016
Sct high based tstms will spread east on the SD plains overnight
and end by morning. The stronger storms may contain mvfr vsbys
along with gusty winds. Otherwise...VFR conditions will prevail
outside of any storms.
&&
.FIRE WEATHER...
Issued At 214 PM MDT Thu Jun 9 2016
For Saturday afternoon and evening, gusty southerly winds are
expected as a dry line moves across northeast Wyoming into
southwest South Dakota. Temperatures will be very warm with
minimum relative humidities dropping into the upper teens to 20s.
If guidance trends drier, fire weather headlines may eventually be
needed.
&&
.UNR Watches/Warnings/Advisories...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM CDT/
Saturday for SDZ014-032-043-046-047.
Heat Advisory from 1 PM this afternoon to 10 PM CDT Saturday for
SDZ049.
WY...None.
&&
Update...Johnson
SHORT TERM...Pojorlie
LONG TERM...Helgeson
AVIATION...Johnson
FIRE WEATHER...HelgesonHazardous weather outlook, Jun 9, 10:01 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT THU JUN 9 2016
SDZ024-028-029-WYZ057-101315-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
1101 AM MDT THU JUN 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND NORTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH
LARGE HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-002-012>014-025>027-030-031-041-072>074-WYZ054>056-058-071-
101315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
1101 AM MDT THU JUN 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH
LARGE HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES WILL BE 95 TO 100 DEGREES FRIDAY AND
SATURDAY OVER PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.
ON SATURDAY...THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE STORMS
WITH LARGE HAIL AND STRONG WINDS ACROSS NORTHWESTERN SOUTH DAKOTA
AND FAR NORTHEASTERN WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ032-042>044-046-047-049-101315-
HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1101 AM MDT THU JUN 9 2016 /1201 PM CDT THU JUN 9 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES WILL BE 95 TO 102 DEGREES FRIDAY AND
SATURDAY...WITH THE HOTTER TEMPERATURES EXPECTED SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 9, 9:05 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/09/2016 M56 MPH PENNINGTON SD NWS EMPLOYEE
&&
JJLocal storm report, Jun 9, 9:08 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1008 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
06/09/2016 M65 MPH CAMPBELL WY DEPT OF HIGHWAYS
&&
JJLocal storm report, Jun 9, 9:11 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 7 NNE ELLSWORTH AFB 44.23N 103.04W
06/09/2016 M59 MPH MEADE SD NWS EMPLOYEE
&&
AWARDSpecial weather statement, Jun 9, 9:30 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MDT THU JUN 9 2016
SDZ002-013-031-073-100530-
PENNINGTON CO PLAINS SD-NORTHERN MEADE CO PLAINS SD-
SOUTHERN MEADE CO PLAINS SD-PERKINS SD-
1030 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR MEADE...SOUTHERN PERKINS AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 1130 PM MDT...
AT 1030 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF DATE TO 8 MILES WEST
OF ELM SPRINGS. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAITH...UNION CENTER...BISON...PLAINVIEW...ENNING...MEADOW...
CHANCE...ELM SPRINGS...MARCUS...WHITE OWL...FAIRPOINT...RED OWL...
MAURINE...HOWES...DATE...CREIGHTON...MUD BUTTE...STONEVILLE...
USTA AND OPAL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FOR
NORTHWESTERN SOUTH DAKOTA.
LAT...LON 4415 10201 4419 10284 4545 10291 4560 10200
TIME...MOT...LOC 0430Z 260DEG 29KT 4521 10269 4431 10269
AWARD
Local storm report, Jun 9, 10:13 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1113 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
06/09/2016 M65 MPH CAMPBELL WY DEPT OF HIGHWAYS
0542 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/09/2016 M67 MPH HARDING SD ASOS
0605 PM TSTM WND GST 3 S REDIG 45.23N 103.55W
06/09/2016 E60 MPH HARDING SD TRAINED SPOTTER
PEA SIZE HAIL.
0700 PM TSTM WND DMG 11 WSW DOWNTOWN GILLETT 44.25N 105.71W
06/09/2016 CAMPBELL WY EMERGENCY MNGR
TIN ROOF RIPPED OFF OF BARN
0709 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
06/09/2016 M64 MPH CAMPBELL WY ASOS
0730 PM TSTM WND GST HOOVER 45.11N 103.27W
06/09/2016 E65 MPH BUTTE SD TRAINED SPOTTER
STRONG WINDS JUST BEFORE RAIN AND PEA SIZE HAIL.
0941 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/09/2016 M56 MPH PENNINGTON SD NWS EMPLOYEE
0942 PM TSTM WND GST 1 SW DOWNTOWN RAPID CIT 44.07N 103.24W
06/09/2016 M60 MPH PENNINGTON SD NWS EMPLOYEE
FROM SKYLINE BLVD.
0949 PM TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/09/2016 M46 MPH PENNINGTON SD NWS OFFICE
1000 PM TSTM WND GST 7 NNE ELLSWORTH AFB 44.23N 103.04W
06/09/2016 M59 MPH MEADE SD NWS EMPLOYEE
&&
AWARDSpecial weather statement, Jun 9, 10:33 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 PM MDT THU JUN 9 2016
SDZ014-100615-
ZIEBACH SD-
1133 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH COUNTY UNTIL
1215 AM MDT...
AT 1132 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES WEST OF GLAD VALLEY TO NEAR RED
ELM.
MOVEMENT WAS NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DUPREE...RED ELM...THUNDER BUTTE...GLAD VALLEY AND IRON LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4500 10150 4499 10137 4495 10200 4547 10199
4547 10147
TIME...MOT...LOC 0532Z 236DEG 34KT 4539 10193 4510 10181
AWARDThunderstorm Wind, Pennington
- When
- June 9, 11:10 PM MST to 11:15 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.201
Strong east to southeast winds from decaying thunderstorm. Temperature rose from 74 to 86 degrees in about 15 minutes.
Thunderstorm Wind, Meade
- When
- June 9, 11:15 PM MST to 11:20 PM MST
- Where
- Meade County, (Rca)ellsworth Afb
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.150, -103.120
Thunderstorm Wind, Pennington
- When
- June 9, 11:50 PM MST
- Where
- Pennington County, 3 mi E of Wicksville
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.100, -102.519
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 9 to 10, 2016$6.0 million · 1.75 in hail · 36 events
- Hail and Damaging Winds in Montana, June 9, 2016$780,000 · 2.75 in hail · 32 events
- Hail and Damaging Wind in Texas, June 9, 2016$250,000 · 1.5 in hail · 2 events
- Flash Flood and Hail in Wisconsin, June 9 to 10, 2016$175,000 · 50 kt wind · 4 events
- Dust Devil in Nevada, June 9, 2016$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 9, 20161.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 9, 2016$11,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in North Dakota, June 9 to 10, 20161 in hail · 7 events
- Hail in Montana, June 9, 20161.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 9, 201660 kt wind · 6 events
- Hail and Damaging Wind in Illinois, June 9, 20161.25 in hail · 4 events
- Damaging Winds in Wyoming, June 9, 201656 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647001, 647002, 647003.